Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 106, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2014, 6:12 PM EDT for 4 counties in New York; Susquehanna County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2014, 6:12 PM EDT (22:12 UTC)
- Expired
- Jul 13, 2014, 7:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Tioga County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 24 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:06 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:53 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 13, 3:53 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT SUN JUL 13 2014 .SYNOPSIS... AN UPPER LEVEL LOW DIGGING INTO THE GREAT LAKES WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. THE ASSOCIATED FRONTAL SYSTEM WILL MOVE OFFSHORE BY TUESDAY NIGHT, WITH DRIER WEATHER AND COOLER TEMPERATURES FOR MID WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... AT 4 PM...LOCAL RADAR SHOWS CONVECTION ASSOCIATED WITH INITIAL SHORT WAVE MOVING THROUGH THE TWIN TIERS AND WESTERN CATSKILLS. DUE TO LACK OF INSTABILITY, ACTIVITY SO FAR HAS ONLY BEEN ASSOCIATED WITH VERY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS. OVER WRN NY ANOTHER LINE OF CONVECTION ASSOCIATED WITH SFC TROF IS NOW MOVING INTO THE SRN TIER AND FINGER LAKES REGION. THIS CONVECTION WILL MOVE THROUGH THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING PERIOD. DUE TO ENVIRONMENTAL WINDS AND LIFT ASSOCIATED WITH TROF A FEW STORMS COULD BECOME SVR THROUGH EARLY EVENING WITH PRIMARY THREAT DAMAGING WINDS. THE LIMITING FACTOR IS INSTABILITY DUE TO EARLIER CONVECTION AND CLOUDS BUT SPC MESO ANALYSIS PAGE SHOWS CAPES AROUND 1000J/KG OVER NE PA, SO ACTIVITY MAY INTENSIFY AS IT SHIFTS EAST. HEAVY RAINFALL IS ALSO A THREAT WITH ANY CONVECTION THROUGH EARLY EVENING AS AIRMASS IS VERY JUICY WITH PWATS AROUND 2 INCHES. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MONDAY...BOUNDARY WHICH IS CURRENTLY MOVING THROUGH AREA WILL REMAIN OVER EASTERN PA AND BE THE FOCUS FOR MORE SIGNIFICANT CONVECTION BY MONDAY AFTERNOON. WILL CONTINUE WITH CHC POPS FOR MUCH OF CENTRAL NY BUT LIKELY FOR NE PA, SRN CATSKILLS AND LOCAL BGM AREA. BASED ON SVR WX INDICES A FEW STORMS COULD APPROACH SVR LIMITS ALTHOUGH THE MAIN THREAT MAY BE HEAVY RAIN AS CONVECTION PERSIST OVER NE PA AND AIRMASS REMAIN VERY MOIST WITH PWATS AROUND 2 INCHES. MONDAY NIGHT...ACTIVITY WILL DIMINISH BY LATE EVENING AS APPROACHING UPPER LEVEL WAVE MOVES INITIAL BOUNDARY THROUGH AND MAIN SFC COLD FRONT APPROACHES REGION. WILL CONTINUE WITH CHC POPS THROUGH THE OVERNIGHT PERIOD. TUESDAY...DEEP H5 TROF MOVES INTO NEARBY SOUTHERN ONTARIO AS SFC COLD FRONT MOVES THROUGH FA FROM I81 WEST DURING THE MORNING HOURS AND POINTS EAST DURING THE AFTERNOON. INSTABILITY LOOKS FAIRLY WEAK EXCEPT FOR THE FAR SE FA WHERE MODELS SUGGEST SEVERAL HUNDRED J/KG. WILL CONTINUE WITH HIGH CHC POPS THROUGH PERIOD. TUESDAY NIGHT/WEDNESDAY...UPPER LEVEL TROF SETTLES OVER THE NORTHEAST AS SFC HIGH PRES GRADUALLY BUILDS SOUTH FROM THE UPPER GREAT LAKES. AFTER SOME LINGERING SHOWERS FOR THE ERN CWA TUE EVENING PERIOD WILL BE MAINLY DRY AND PARTLY CLOUDY. HIGHS ON WED WILL GENERALLY RANGE IN THE LOWER TO MIDDLE 70S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... NOON UPDATE... THE BIG STORY DURING THE LONG TERM FORECAST WILL BE A BROAD UPPER LEVEL TROF OVER THE EASTERN HALF OF THE US WITH COOLER THAN AVERAGE TEMPS, AND A POSSIBLE RETURN TO UNSETTLED WEATHER BY THE WEEKEND. MAINLY DRY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO EARLY FRIDAY. DURING THIS PERIOD A SHORT WAVE WILL MOVE THROUGH IN THE MEAN FLOW DURING THE DAY THURSDAY. I CONTINUED A DRY FORECAST BUT A POP UP SHOWER CAN'T BE RULED OUT THIS DAY AS THE SHORT WAVE MOVES THROUGH. WITH THE BASE OF THE UPPER LEVEL TROF STILL OVER CENTRAL TX, WE AREN'T QUITE OUT OF THE WOODS FOR MORE PRECIPITATION AS WE HEAD TOWARD THE WEEKEND. AS THIS TROF MOVES EAST OVER THE SOUTHEASTERN US, A DEEP SOUTHWEST FLOW WILL DEVELOP AND TRANSPORT MOISTURE UP THE ATLANTIC COAST. THE TIMING AND HOW FAR NORTH THE MOISTURE GETS IS STILL VERY MUCH IN QUESTION. THE OLDER RUNS OF THE GFS ARE ABOUT 24 HOURS FASTER THAN THE EURO, BRINGING IN SHOWERS BY FRIDAY EVENING WITH THE EURO NOT UNTIL SATURDAY EVENING. WHATEVER THE CASE IT DOES APPEAR CHANCES WILL INCREASE FOR SHOWERS OVER THE WEEKEND ITSELF. ON THE FRONT END I PUT IN JUST A 20% CHANCE FOR SHOWERS IN NEPA FRIDAY BUT SAVE HIGHER CHANCES FOR SAT/SUN. IF THE PATTERN HOLDS CHANCES FOR RAIN MAY NEED TO BE INCREASED THIS WEEKEND BUT STILL WAY TOO FAR AND UNCERTAIN AT THIS POINT FOR ANYTHING MORE THAN THAT. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE TERMINALS THROUGH 0Z. WHILE BRIEF IFR IS POSSIBLE EVERYWHERE, MOST LIKELY TERMINALS WILL BE FROM NEAR KELM THROUGH KBGM/KITH AND KAVP. STRONG GUSTY WINDS ALSO POSSIBLE HERE WITH MORE ORGANIZED LINES OF STORMS. ENHANCED THE WIND WORDING HERE TO SHOW THAT ALONG WITH IFR VSBYS. CONVECTION DIMINISHES THIS EVENING BUT LEFTOVER MOISTURE WILL PRODUCE MVFR RESTRICTIONS OVERNIGHT. OUTLOOK... MON THROUGH TUE NGT...POTENTIAL RESTRICTIONS FROM SHRA/TSRA. WED/THUR/FRI...PRIMARILY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...RRM SHORT TERM...RRM LONG TERM...HEDEN AVIATION...HEDEN
Hazardous weather outlook, Jul 13, 4:16 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 416 PM EDT SUN JUL 13 2014 NYZ009-015>018-023-025-036-037-044>046-142030- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER- TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO- 416 PM EDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ANY THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-142030- STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 416 PM EDT SUN JUL 13 2014 ...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ANY THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RRM
In the hours before
Special weather statement, Jul 13, 3:37 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT SUN JUL 13 2014
NYZ015-022-023-132030-
SCHUYLER NY-STEUBEN NY-YATES NY-
337 PM EDT SUN JUL 13 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHUYLER...SOUTHERN YATES
AND STEUBEN COUNTIES...
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM ITALY IN YATES COUNTY TO COHOCTON IN STEUBEN
COUNTY AND FARTHER WEST IN THE WESTERN SOUTHERN TIER. THE LINE IS
MOVING EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
NORTH HORNELL AT 350 PM EDT...
BRANCHPORT AND GUYANOGA AT 355 PM EDT...
KEUKA LAKE STATE PARK AND BLUFF POINT AT 400 PM EDT...
CROSBY AND WHEELER AT 405 PM EDT...
PORTER CORNER AND KANONA AT 410 PM EDT...
HIMROD AND WEST GREENWOOD AT 415 PM EDT...
THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...ENOUGH TO BRING
TWIGS OR SMALL BRANCHES DOWN...ALONG WITH A HALF INCH TO INCH OF
RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY CAUSE PONDING OF WATER
IN POOR DRAINAGE AREAS AND ROADS.
LAT...LON 4253 7773 4254 7767 4258 7765 4258 7737
4267 7737 4263 7689 4254 7689 4255 7670
4245 7670 4201 7742 4200 7775
MDPSpecial weather statement, Jul 13, 4:35 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT SUN JUL 13 2014
NYZ057-062-132130-
DELAWARE NY-SULLIVAN NY-
435 PM EDT SUN JUL 13 2014
...LOCAL HEAVY RAINFALL WILL AFFECT EXTREME NORTH CENTRAL SULLIVAN
AND SOUTHERN DELAWARE COUNTIES...
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY HEAVY RAINFALL ACROSS PARTS OF EXTREME NORTH CENTRAL
SULLIVAN AND SOUTHERN DELAWARE COUNTIES.
* LOCATIONS THAT WILL BE AFFECTED INCLUDE BEERSTON...CANNONSVILLE...
DUNRAVEN...HALCOTTSVILLE...NEW KINGSTON...ROCK RIFT...SHINHOPPLE...
WALTON...WOLF HOLLOW...COOKS FALLS...JOSCELYN...LEWBEACH...
ROCKLAND...LITTLE POND CAMPGROUND...BIG POND CAMPSITE...MONGAUP
POND CAMPGROUND...WANETA LAKE...RUSSELL BROOK CAMPSITE...BEAVERKILL
CAMPGROUND AND BEAR SPRING MOUNTAIN CAMPGROUND.
THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR RAINFALL ESTIMATES
ARE AROUND 1 INCH IN LESS THAN AN HOUR.
LAT...LON 4215 7447 4214 7453 4211 7456 4202 7477
4194 7460 4193 7528 4195 7529 4195 7531
4206 7532 4216 7533 4224 7451 4220 7453
4217 7446
/TACLocal storm report, Jul 13, 4:41 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 5 SW HALLSTEAD 41.91N 75.82W
07/13/2014 SUSQUEHANNA PA 911 CALL CENTER
TREES DOWN BLOCKING FORKS HILL ROAD IN FRANKLIN
TOWNSHIP
&&
JABLocal storm report, Jul 13, 5:19 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 6 NW WATKINS GLEN 42.44N 76.95W
07/13/2014 SCHUYLER NY 911 CALL CENTER
REPORT OF DAMAGE TO A STRUCTURE... POSSIBLE TORNADO.
OCCUPANTS TRAPPED IN BUILDING. STATE TROOPER ON SCENE
REPORTING DAMAGE PATH.
&&
JABLocal storm report, Jul 13, 5:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 SSW ERIN 42.17N 76.67W
07/13/2014 CHEMUNG NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
JABLocal storm report, Jul 13, 6:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
606 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST OWEGO 42.10N 76.26W
07/13/2014 E60 MPH TIOGA NY TRAINED SPOTTER
ROTATION IN CLOUDS OBSERVED.
&&
JABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:08 AM EDT | Special Weather Statement | BGM | Yates | 52 min |
| Jul 13, 2:48 PM EDT | Special Weather Statement | BGM | Delaware, Otsego | 42 min |
| Jul 13, 3:37 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben, Yates | 53 min |
| Jul 13, 3:54 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 66 min |
| Jul 13, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tompkins, Yates | 46 min |
| Jul 13, 4:35 PM EDT | Special Weather Statement | BGM | Delaware | 55 min |
| Jul 13, 4:55 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 65 min |
| Jul 13, 5:07 PM EDT | Tornado Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 38 min |
| Jul 13, 5:09 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 6 hr |
| Jul 13, 5:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Chenango, Steuben, Tioga | 60 min |
| Jul 13, 5:41 PM EDT | Tornado Warning | BGM | Sullivan | 49 min |
| Jul 13, 5:53 PM EDT | Tornado Warning | BGM | Broome, Tioga | 37 min |
| Jul 13, 5:59 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 3 hr |
| Jul 13, 6:26 PM EDT | Tornado Warning | BGM | Broome | 49 min |
| Jul 13, 7:06 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware, Tioga | 4 hr |
| Jul 13, 7:13 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 47 min |
| Jul 13, 3:28 PM EDT | Special Weather Statement | BGM | Susquehanna | 47 min |
| Jul 13, 7:01 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna, Wyoming | 59 min |
| Jul 13, 7:29 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.